Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 298, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 21, 2003, 5:16 PM EDT for McMinn County, Tennessee. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 21, 2003, 5:16 PM EDT (21:16 UTC)
- Expired
- Jul 21, 2003, 6:15 PM EDT
- In force
- 59 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County McMinn County, TN
The radar
The Knoxville radar (KMRX), 137 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 4:50 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.3 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1467 J/kg
- Mixed-layer CIN
- -175 J/kg
- Mixed-layer LCL
- 1108 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:21 PM EDT, 1 hour 55 minutes earlier.
Area forecast discussion, Jul 21, 3:21 PM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN ISSUED BY NASHVILLE TN 315 PM EST WED MAR 26 2003 LATEST ANALYSIS SHOWING SURFACE FRONT STILL BACK THROUGH IL/MO... WITH WELL DEFINED TROF AXIS DOWN INTO MIDDLE TN. 12Z RAOBS SHOWING ML/UL TROF AXES VERY CLOSE TO SURFACE-LL BOUNDARY. LINGERING COMPLEX CONTINUES TO MOVE JUST NORTH OF THE AREA...WITH BAND OF STRONG-SEVERE TSTORMS DEVELOPING ALONG TROF ON SOUTHWEST FLANK. COLD FRONT EXPECTED TO CONTINUE DRIVING EASTWARD AS ML/UL FLOW STRENGTHENS FROM CARVING STRONG UPPER JET. MAIN FRONTAL BOUNDARY PROGGED NEAR BNA AROUND 18Z OR SO TUE...AND THEN TO NEAR THE TYS VICINITY TUESDAY EVENING...BUT THEN SLOWING SOME. SERIES OF SHORTWAVE ENERGY ALOFT WILL KEEP AREA UNDER MODERATE-GOOD INSTABILITY... WITH FORCING ENHANCED BY LL BOUNDARIES TUESDAY/TUESDAY NIGHT. WILL GO WITH CATEGORICAL POPS ACROSS THE BOARD. FOR TONIGHT HOWEVER ...INDICATIONS ARE THAT CONVECTION CURRENTLY OCCURRING ACROSS THE MID-STATE WILL HOLD TOGETHER AND PUSH ACROSS EAST TN. WILL CONTINUE LIKELY POPS AS ARE RUNNING. THINGS SHOULD BEGIN TO DRY SOME WEDNESDAY BUT FRONT AND SEMI-DEEP MOISTURE STILL IN THE VICINITY. WHILE POPS NOT EXPECTED TO BE QUITE AS HIGH...SCATTERED POPS STILL LOOK TO BE NEEDED...WITH FURTHER DECREASED POPS WEDNESDAY NIGHT. PRELIMINARY NUMBERS FOLLOW: CHA 71/85/68/81 7884 TYS 70/83/66/79 7884 TRI 67/80/63/78 7885 OQT 70/83/66/79 7885 .MRX... NC...NONE. TN...NONE. VA...NONE.
Hazardous weather outlook, Jul 21, 5:00 AM EDT, 12 hours 16 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-220900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 500 AM EDT MON JUL 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY)... A MODERATELY UNSTABLE AIRMASS WILL BE IN PLACE ACROSS THE SOUTHERN APPALACHIAN REGION TODAY...AS AN UNSEASONABLY STRONG COLD FRONT MOVES TOWARD THE AREA. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE THIS AFTERNOON...BECOMING MORE NUMEROUS TONIGHT. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...WITH THE MAIN THREATS BEING DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL UP TO THE SIZE OF A QUARTER AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)... THIS STRONG COLD FRONT WILL MOVE INTO THE AREA ON TUESDAY...BRINGING ANOTHER CHANCE FOR SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND AGAIN ON TUESDAY. STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. DMG
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 5:16 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Rhea | 44 min |
| Jul 21, 5:19 PM EDT | Severe Thunderstorm Warning | MRX | Meigs | 41 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.